Maryland, 2015Tornadoes in Maryland, June 27, 2015
June 27, 2015 · NWS LWX · 3 events in 2 counties and zones
Potent low pressure passed by to our west, and the warm front associated with the low moved through our area during this time. Warm and moist air near and south of the boundary led to an unstable atmosphere, while forcing from the warm front provided the lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $513,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Potent low pressure passed by to our west, and the warm front associated with the low moved through our area during this time. Warm and moist air near and south of the boundary led to an unstable atmosphere, while forcing from the warm front provided the lift. Thunderstorms developed, and with potent shear profiles around the warm front isolated thunderstorms did produce tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 2:40 PM EST, 48 minutes earlier.
Area forecast discussion, Jun 27, 2:40 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT SAT JUN 27 2015
.SYNOPSIS...
A WARM FRONT WILL CONTINUE LIFTING INTO THE CENTRAL MID-ATLANTIC
THROUGH THIS EVENING. A COLD FRONT WILL PASS THROUGH THE AREA
TONIGHT AFTER MIDNIGHT. HIGH PRESSURE WILL BE IN PLACE FOR MONDAY
WITH WEAK COLD FRONT TUESDAY NIGHT. LOW PRESSURE IS EXPECTED TO
CROSS THE REGION FRIDAY.
&&
.NEAR TERM /THROUGH SUNDAY/...
TORNADO WATCH FOR STAFFORD SOUTH AND SRN MD WITH CURRENT ACTIVITY
SLOWLY MOVING EAST FROM THE INTERSTATE 95 CORRIDOR. THE WARM
FRONT IS ROUGHLY FROM S-CNTRL MD BACK DOWN THE I-95
CORRIDOR...THEN OVER TO WV. WARM FRONT WILL CONTINUE TO DRIFT NORTH
AND THE TORNADO/SEVERE THREAT WILL EXPAND NW WITH THE WARM FRONT.
AS OF 19Z...LOW PRESSURE DRIFTING NE OVER OHIO AND THE WARM FRONT
FROM SRN MD SAGGING SW TO CNTRL VA. LOW INTENSIFIES AS IT DRIFTS
NE THROUGH THIS EVENING...STALLING TONIGHT OVER NERN OH AS THE
STORM BECOMES VERTICALLY STACKED.
SBCAPE OF 1000 TO 1500 J/KG LIFTING NORTH INTO SRN PORTIONS OF
THE CWA NORTH OF THE WARM FRONT. LIGHTNING ACTIVITY INCREASING
ACROSS SERN PORTIONS OF THE CWA AND THIS WILL LIFT NORTH INTO
CNTRL MD AND N-CNTRL VA. CURRENT THOUGHT IS SEVERE/TORNADO THREAT
WILL EXPAND NORTH TO CNTRL MD.
FLASH FLOOD RISK. THE METRO AREAS ARE PARTICULARLY SENSITIVE...SO
THE DC METRO WAS INCLUDED FIRST IN A WARNING. SUBSEQUENT WARNINGS
WILL BE BASED ON EXCESSIVE RAINFALL THAT IS EXPECTED TO COVER MANY
AREAS.
COLD FRONT ENTERS THE WEST LATE THIS EVENING AND CROSSES MOST
AREAS AFTER MIDNIGHT. MIN TEMPS MID TO UPR 60S INLAND...AROUND 70F
NEAR SHORE.
WEST WINDS GUSTING 25 TO 30 MPH SUNDAY WITH MAX TEMPS UPR 70S TO
LOW 80S.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
ANY WRAP-AROUND/ UPSLOPE RAIN SHOWERS IN THE POTOMAC HIGHLANDS WILL
END EARLY SUNDAY EVENING AS STRONG LOW PRESSURE SYSTEM PULLS AWAY
FROM NEW ENGLAND. A MUCH COOLER AND DRIER AIRMASS WILL BE FOUND IN
ITS WAKE...WHICH WILL ALLOW TEMPERATURES TO DROP INTO THE 50S EXCEPT
IN THE URBAN AREAS AND COASTAL PLAIN. DUE TO THE EXTENT OF THE P-
GRAD...WL STILL HV A GOOD WIND FIELD INTO THE EVENING HRS BEFORE
SUBSIDENCE AND DIURNAL TRENDS RESULT IN SLACKENING WINDS.
MONDAY WILL BE A DRY DAY AS SHORTWAVE RIDGING QUICKLY SLIDES ACROSS
THE AREA. TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL. KEPT SKIES
MOSUN DUE TO THE DRY AMS AND SUBSIDENCE.
NEXT SHORTWAVE TROUGH WILL BE MOVING INTO THE GREAT LAKES MONDAY
NIGHT...LEADING TO AT THE VERY LEAST INCREASING CLOUDS. AT THIS
POINT...MADE NO CHGS TO POP FCST...WHICH HAS CONFINED POPS WEST OF I-
81 OVERNIGHT.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
WARM FRONT AND SFC LOW MOVES OVER THE CWA TUES AND SLOWLY MOVES
AWAY EARLY ON WED. A COLD FRONT APPROACHES ON WED EVE AND PUSHES
SOUTH OF THE CWA WED NIGHT. THE FRONT WILL STALL SOUTH ON THURS
AND LIFT ON FRI. SURFACE TROUGH MAY IMPACT THE REGION SAT. SHOWERS
AND AFTERNOON TSTMS ARE PSBL AS THESE SYSTEMS IMPACT THE REGION
THROUGH THE WEEK. LOOKS LIKE THE DRIEST DAYS WILL BE WED AND SAT.
THURS PRECIP IS UNCERTAIN DUE TO THE EXACT LOCATION OF THE FRONT.
MAX TEMPS WILL BE IN THE MID TO UPR 80S AND LOW TEMPS IN THE 60S
TO LOW 70S.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
IFR CIGS/VSBYS FROM RAIN ACROSS THE DC METROS. TSTMS EXPECTED
WITH A RISK OF DAMAGING WINDS ACROSS THE AREA PARTICULARLY LATER
THIS AFTERNOON AND EVENING. CIGS IMPROVE TO VFR AFTER 06Z SUN
AFTER A COLD FRONT SHIFTS WIND WEST.
WEST WIND GUSTS 20 TO 25 KT SUNDAY IN VFR CONDS. WINDS WILL LINGER
INTO SUN EVE.
VFR CONDITIONS EXPECTED SUNDAY NIGHT THROUGH MONDAY NIGHT. SUB-
VFR DUE TO PSBL SHOWERS AND TSTMS...MAINLY ON TUES.
&&
.MARINE...
SELY FLOW CONTINUES TO GUST 25 KT THROUGH THIS EVENING WITH SCA
IN PLACE FOR ALL WATERS. HEAVY AND GUSTY THUNDERSTORMS WITH A
WATER SPOUT THREAT INTO THE OVERNIGHT AS A WARM FRONT LIFTS
ACROSS THE WATERS AND AHEAD OF A COLD FRONT THAT CROSSES LATE
TONIGHT. WINDS SHIFT TO WSW TONIGHT (WITH A BRIEF LULL)...THEN
BECOME REMAIN GUSTY THROUGH SUN. SCA THROUGH SUN NIGHT.
WINDS WILL DIMINISH ON MONDAY AS HIGH PRESSURE QUICKLY PASSES BY.
SOUTHERLY FLOW WILL BECOME ESTABLISHED MONDAY NIGHT...AND
CHANNELING OVER THE BAY IS POSSIBLE.
SCA CONDITIONS PSBL TUES DUE TO SHOWERS AND TSTMS ACROSS THE
WATERS. WED MOSTLY SUB-SCA CONDITIONS WITH SOME PSBL AFTERNOON
TSTMS.
&&
.TIDES/COASTAL FLOODING...
WIDESPREAD MINOR COASTAL FLOODING EXPECTED TONIGHT ON THE
PREFERRED HIGH TIDE.
SELY FLOW 15 TO 25 KT HAS RAISED WATER DEPARTURES TO AROUND 1.5
FT ON THE BAY AND 2 FT IN THE UPPER TIDAL POTOMAC. WATER LEVELS
WILL CONTINUE TO RISE THROUGH THIS EVENING AHEAD OF A COLD FRONT.
AFTERNOON HIGH TIDE WILL SEE MINOR COASTAL FLOODING AT THE
PARTICULARLY SENSITIVE SITE OF DC/ALEXANDRIA AND ANNAPOLIS WHERE
AN ADVISORY IS IN EFFECT. WIDESPREAD MINOR COASTAL FLOODING
TONIGHT ON THE PREFERRED HIGH TIDE. CURRENT ADVISORY FOR WRN SHORE
OF THE BAY AND DC/ALEXANDRIA FOR THE PREFERRED HIGH TIDE TONIGHT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL 9 AM EDT SUNDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR MDZ003>006-011-013-
014-016-501>508.
COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 4 AM EDT
SUNDAY FOR MDZ017-018.
COASTAL FLOOD ADVISORY FROM 2 AM TO 10 AM EDT SUNDAY FOR
MDZ011-508.
COASTAL FLOOD ADVISORY UNTIL 7 AM EDT SUNDAY FOR MDZ014.
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR VAZ025>031-036>040-
050>056-501>508.
COASTAL FLOOD ADVISORY UNTIL 9 AM EDT SUNDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR WVZ050>053-055-
501>506.
MARINE...FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR ANZ535-538.
SMALL CRAFT ADVISORY UNTIL 7 AM EDT MONDAY FOR ANZ530>534-
537>543.
SMALL CRAFT ADVISORY UNTIL 9 PM EDT SUNDAY FOR ANZ535-536.
COASTAL FLOOD ADVISORY UNTIL 9 AM EDT SUNDAY FOR ANZ535.
COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 4 AM EDT
SUNDAY FOR ANZ542.
COASTAL FLOOD ADVISORY FROM 2 AM TO 10 AM EDT SUNDAY FOR
ANZ538.
&&
SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...HTS
LONG TERM...ADS/IMR
AVIATION...BAJ/ADS/IMR
MARINE...BAJ/ADS/IMR
TIDES/COASTAL FLOODING...BAJHazardous weather outlook, Jun 27, 1:50 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT SAT JUN 27 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281700-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
250 PM EDT SAT JUN 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A TORNADO WATCH IS IN EFFECT FOR SPOTSYLVANIA AND STAFFORD
COUNTIES IN VIRGINIA...AND CHARLES...CALVERT...AND ST MARYS IN
MARYLAND...AS WELL AS SURROUNDING WATERS UNTIL 8PM.
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND ISOLATED
TORNADOES.
A FLASH FLOOD WATCH IS ALSO IN EFFECT THROUGH LATE TONIGHT.
PLEASE REFER TO LATEST FLOOD MESSAGE /FFALWX/ FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EARLY THIS
EVENING.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281700-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
250 PM EDT SAT JUN 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS MAINLY EAST OF
THE INTERSTATE 81 CORRIDOR WHILE A SLIGHT RISK IS FORECASTED
ELSEWHERE. MAIN THREATS ARE DAMAGING WINDS AND ISOLATED
TORNADOES.
A FLASH FLOOD WATCH IS ALSO IN EFFECT THROUGH LATE TONIGHT.
PLEASE REFER TO LATEST FLOOD MESSAGE /FFALWX/ FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EARLY THIS
EVENING.
In the hours before
Local storm report, Jun 27, 2:59 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG 2 WNW FREDERICKSBURG 38.31N 77.52W
06/27/2015 CITY OF FREDERICKS VA 911 CALL CENTER
TREES DOWN NEAR INTERSECTION OF RIVER ROAD AND BRAGG
ROAD.
&&
EVENT NUMBER LWX1500592
LEETornado, Charles
- When
- June 27, 3:28 PM EST to 3:36 PM EST
- Where
- Charles County, 0.48 mi S of Morgantown to 0.34 mi NW of Wayside
- Rating
- EF1
- Path length
- 2.02 mi
- Path width
- 100 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.343, -76.970
A team from the National Weather Service in Sterling Virginia concluded that a tornado struck southern Charles County just south of the US-301 Bridge at Morgantown.
The tornado peaked at EF-1 intensity with winds of 90 mph produced damage beginning at the Potomac River Shoreline in Morgantown. The tornado moved northeast along Morgantown Road, ending its damage path just after it crossed over Route 257-Rock Point Road.
While on the ground through Morgantown and along Morgantown Road, the tree damage was substantial with dozens of large trees snapped and uprooted in multiple directions along its path. It took several crews hours to remove numerous large trees and restore access down Morgantown Road. Many homes had some of their shingles removed and siding damage, and at least one home had roofing materials removed along the roof edge. More substantial structural damage was mainly limited to destroyed outbuildings and carports, except where trees fell on homes.
The damage coincided with a tornadic signature on National Weather Service and FAA Doppler Radars.
Tornado, Charles
- When
- June 27, 3:32 PM EST to 3:41 PM EST
- Where
- Charles County, 1.52 mi WSW of Issue to 1.55 mi E of Woodberry Beach
- Rating
- EF0
- Path length
- 3.89 mi
- Path width
- 800 yd
- Continued into
- St. Mary'S, Md (LWX)
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.294, -76.907
National Weather Service in Sterling Virginia has concluded that a tornado struck southern Charles County before traveling into Saint Marys County.
The tornado began near the Swan Point Golf Course in Issue Maryland. The tornado crossed Route 257 near the Holy Ghost Church Church near Hatton Creek Road uprooting numerous trees along its path.
Tornado, St. Mary'S
- When
- June 27, 3:41 PM EST to 4:07 PM EST
- Where
- St. Mary'S County, 1.09 mi SW of Mills Pt Shrs to 1.03 mi NE of Oakville
- Rating
- EF1
- Path length
- 12.22 mi
- Path width
- 800 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.317, -76.842
National Weather Service in Sterling Virginia has concluded that a tornado struck Saint Marys County.
The tornado entered just south of Maddox Maryland around the South View Lane and Notley Hall Road. The tornado moved northeast through rural farmland and forested areas before moving between Chaptico and Clements. The tornado crossed the intersection of Route 238 and Horseshoe Road before continuing northeast through rural areas. The tornado then passed through Morganza and Loveville, passing over the property of Chopticon High School. The last significant damage was along Route 235 between North and South Sandgates Roads, near Oakville Maryland.
The majority of damage along the path was substantial tree damage, and damage to several homes from falling trees. There were several barns and outbuildings flattened, and some minor siding and shingle damage was noted on some homes. Chopticon High School had damage to bleachers and sporting fields.
The damage coincided with a tornadic signature on National Weather Service and FAA Doppler Radars.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, June 27 to 28, 20152 deaths · $30,000 · 24 events
- Flash Flooding and Hail in New Mexico, June 27, 20151 death · 3 injured · $225,000 · 1.25 in hail · 9 events
- Lightning Strike in Arizona, June 27, 20151 death · 7 injured · 1 event
- Flash Flood in Texas, June 27, 20151 death · 1 event
- Damaging Winds in Florida, June 27 to 30, 2015$467,000 · 70 kt wind · 80 events
- Tornadoes and Hail in North Dakota, June 27, 2015EF2 · 54 events
- Tornadoes and Damaging Winds in North Carolina, June 27, 2015$91,000 · EF1 · 9 events
- Tornado and Flash Flood in North Carolina, June 27, 2015$35,000 · EF1 · 15 events
- Flood in Michigan, June 27, 2015$100,000 · 1 event
- Damaging Winds in Georgia, June 27 to 30, 2015$24,000 · 65 kt wind · 24 events
- Flash Flooding and Lightning Strikes in Texas, June 27 to 28, 2015$55,000 · 6 events
- Damaging Winds in Arizona, June 27, 2015$58,000 · 63 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 583154, 583156, 583157.